zbMATH — the first resource for mathematics

Examples
Geometry Search for the term Geometry in any field. Queries are case-independent.
Funct* Wildcard queries are specified by * (e.g. functions, functorial, etc.). Otherwise the search is exact.
"Topological group" Phrases (multi-words) should be set in "straight quotation marks".
au: Bourbaki & ti: Algebra Search for author and title. The and-operator & is default and can be omitted.
Chebyshev | Tschebyscheff The or-operator | allows to search for Chebyshev or Tschebyscheff.
"Quasi* map*" py: 1989 The resulting documents have publication year 1989.
so: Eur* J* Mat* Soc* cc: 14 Search for publications in a particular source with a Mathematics Subject Classification code (cc) in 14.
"Partial diff* eq*" ! elliptic The not-operator ! eliminates all results containing the word elliptic.
dt: b & au: Hilbert The document type is set to books; alternatively: j for journal articles, a for book articles.
py: 2000-2015 cc: (94A | 11T) Number ranges are accepted. Terms can be grouped within (parentheses).
la: chinese Find documents in a given language. ISO 639-1 language codes can also be used.

Operators
a & b logic and
a | b logic or
!ab logic not
abc* right wildcard
"ab c" phrase
(ab c) parentheses
Fields
any anywhere an internal document identifier
au author, editor ai internal author identifier
ti title la language
so source ab review, abstract
py publication year rv reviewer
cc MSC code ut uncontrolled term
dt document type (j: journal article; b: book; a: book article)
A proof of the Bieberbach conjecture. (English) Zbl 0573.30014

Let S denote the customary class of normalized univalent functions

f(z)=z+a 2 z 2 +···+a n z n +···

from the unit disk 𝔻 into . When Bieberbach [Sitzungsber. Preuß. Akad. Wiss. 1916, 940–955 (1916; JFM 46.0552.01)] proved that |a 2 |2 and equality only holds for the Koebe function

k(z)=z/(1-z) 2 =z+2z 2 +···+nz n +···

and its rotations e -iα k(e iα z), α, he conjectured that |a n |n for all n. In 1936 M. S. Robertson [Bull. Am. Math. Soc. 42, 366–370 (1936; Zbl 0014.40702)] conjectured that the odd functions

g(z)=z+b 3 z 3 +···+b 2n-1 z 2n-1 +···

of S satisfy the inequalities

1+|b 3 | 2 +···+|b 2n-1 | 2 n,n=1,2,····

This conjecture implies the Bieberbach inequalities and what is known as Rogosinski’s conjecture saying that a function h(z)=z+c 2 z 2 +···+c n z n +··· which is holomorphic in 𝔻 and subordinate to a function of S satisfies the inequalities |c n |n, n=1,2,···. The expansion

log(f(z)/z)=γ 1 z+γ 2 z 2 +···+γ n z n +···

defines the logarithmic coefficients γ n of a function in S. I. M. Milin [”Univalent functions and orthonormal systems” (1971; Zbl 0228.30011)] conjectured that

(*) k=1 n (1-k/(n+1))(k|γ k | 2 -(1/k))0

for all n=1,2,··. and all f in S. By an inequality of Lebedev-Milin this implies Robertson’s, hence Rogosinski’s and Bieberbach’s conjecture.

Now, in the early spring of 1984, L. de Branges [Preprint E-5-84, Leningrad Branch of the V. A. Steklov Mathematical Institute (1984)] proved Milin’s conjecture to hold true and the equality sign in (*) to appear only for Koebe functions. By this the four problems mentioned above were settled at once. The proof presented in this paper is based on the theory of Loewner chains, the de Branges’ system of differential equations for the weight functions σ n (t) and the related theory of square summable power series, and a theorem of R. Askey and G. Gasper [Am. J. Math. 98, 709–737 (1976; Zbl 0355.33005)] on positive sums of Jacobi polynomials.

Reviewer: A.Pfluger

MSC:
30C50Coefficient problems for univalent and multivalent functions
30C55General theory of univalent and multivalent functions
References:
[1]Askey, R. &Gasper, G., Positive Jacobi sums II.Amer. J. Math., 98 (1976), 709–737. · Zbl 0355.33005 · doi:10.2307/2373813
[2]Bieberbach, L., Über die Koeffizienten derjenigen Potenzreihen, welche eine schlichte Abbildung des Einheitskreises vermitteln.Sitzungsberichte Preussische Akademie der Wissenschaften, 1916, 940–955.
[3]De Branges, L., Coefficient estimates.J. Math. Anal. Appl., 82 (1981), 420–450. · Zbl 0494.30017 · doi:10.1016/0022-247X(81)90207-9
[4]–, Grunsky spaces of analytic functions.Bull. Sci. Math., 105 (1981), 401–406.
[5]–, Löwner expansions.J. Math. Anal. Appl., 100 (1984), 323–337. · Zbl 0552.30011 · doi:10.1016/0022-247X(84)90084-2
[6]De Branges, L.,A proof of the Bieberbach conjecture. Preprint E-5-84, Leningrad Branch of the V. A. Steklov Mathematical Institute, 1984.
[7]Garabedian, P. R. &Schiffer, M., A proof of the Bieberbach conjecture for the fourth coefficient.Arch. Rational Mech. Anal., 4 (1955), 427–455.
[8]Grinšpan, A. Ž., Logarithmic coefficients of functions of the class.S. Sibirsk. Mat. Ž., 13 (1972), 1145–1151 (Russian).Siberian Math. J., 13 (1972), 793–801 (English).
[9]Löwner, K., Untersuchungen über schlichte konforme Abbildungen des Einheitskreises.Math. Ann., 89 (1923), 102–121.
[10]Milin, I. M., On the coefficients of univalent functions.Dokl. Akad. Nauk SSSR, 176 (1967), 1015–1018 (Russian).Soviet Math. Dokl. 8 (1967), 1255–1258 (English).
[11]–,Univalent functions and orthonormal systems. Nauka, Moscow, 1971 (Russian). Translations of Mathematical Mongraphs, volume 49. American Mathematical Society, Providence, 1977.
[12]Ozawa, M., An elementary proof of the Bieberbach conjecture for the sixth coefficient.Kodai Math. Sem. Rep., 21 (1969), 129–132. · Zbl 0202.07201 · doi:10.2996/kmj/1138845875
[13]Pederson, R. N., A proof of the Bieberbach conjecture for the sixth coefficient.Arch. Rational Mech. Anal., 31 (1968), 331–351. · Zbl 0184.10501 · doi:10.1007/BF00251415
[14]Pederson, R. &Schiffer, M., A proof of the Bieberbach conjecture of the fifth coefficient.Arch. Rational Mech. Anal., 45 (1972), 161–193. · Zbl 0241.30025 · doi:10.1007/BF00281531
[15]Pommerenke, Ch., Über die Subordination analytischer Funktionen.J. Reine Angew. Math., 218 (1965), 159–173. · Zbl 0184.30601 · doi:10.1515/crll.1965.218.159
[16]–,Univalent functions. Vandenhoeck & Ruprecht, Göttingen, 1975.
[17]Robertson, M. S., A remark on the odd schlicht functions.Bull. Amer. Math. Soc., 42 (1936), 366–370. · doi:10.1090/S0002-9904-1936-06300-7